Back on Meds - SMART study.
Jun 21, 2005
I am a 44 year old woman who has been infected with HIV since 1989. I started on HAART in 1996 and continued on it until 2002 when I volunteered for the SMART study. I was off medication for almost 3 years until I started having problems with herpetic outbreaks on my back and the back of my thigh. I went back on Viracept and Combivir which was what I was on before with a great deal of success. My problem is diarrhea. I am an avid runner and am not willing to give it up. The drugs are causing loose stools and diarrhea and I am wondering if I should change to another type of medicine. Are there any protease inhibitors that don't cause diarrhea, I eat a very healthy diet with lots of whole grains, fruits, vegetables and lean meats, not willing to change that either. Should I consider a different medication combination all together?
Response from Dr. Pierone
Hello and thanks for posting. Viracept and Combivir used to be one of the best combinations for management of HIV infection, but not anymore. Combivir has been surpassed by Truvada (Viread and Emtriva combo pill) because this newer once daily agent has fewer overall side effects. Viracept has been surpassed by newer protease inhibitors which, when boosted by low dose Norvir, are significantly more potent and resilient. Another option is to use a NNRTI like Sustiva (or Viramune is your CD4 count is under 250). Sustiva is only one pill once daily and will eventually be combined with Truvada for a one pill, once daily, triple-drug combination tablet.
By the way, thank you for participating in SMART. This is an important global study that promises to extend our understanding of alternative means to treat HIV infection. In essence it is a strategy study that pits a "hit early, hit hard" approach versus a STI (structured treatment interruption) CD4 count driven management scheme. We may not know for a number of years which way is best, but our overall knowledge about HIV therapies is expanding as a result of this trial.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Unprotected Oral Sex Without Ejaculation Risk Of Getting HIV
- Is Sore Throat A Symptom Of AIDS?
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Blood In Semen After Sucking Penis Worried I Have HIV
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Vomiting After Getting A Tattoo Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.